Indiana, 2022

High Wind in Indiana, December 15, 2022

December 15, 2022 · NWS IND · 1 event in 1 county or zone

An occluded front along the eastern periphery of a strong, broad upper-level cut-off trough centered over the north-central United States, crossed the region after midnight on the 15th. Potent winds within a strong low-level jet stream were mixed down to the surface following the frontal passage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An occluded front along the eastern periphery of a strong, broad upper-level cut-off trough centered over the north-central United States, crossed the region after midnight on the 15th. Potent winds within a strong low-level jet stream were mixed down to the surface following the frontal passage. Wind gusts were generally in the 40 to 55 mph range, but one observation at the KLAF ASOS exceeded 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 15, 12:12 AM EST, 1 hour earlier.

Area forecast discussion, Dec 15, 12:12 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
1212 AM EST Thu Dec 15 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 923 PM EST Wed Dec 14 2022

Little changes needed for the short term. HRRR was initialized well
with widespread showers all the way southwest to near Clarksville
Tennessee and Cape Girardeau Missouri. The HRRR takes this back end
into our far northeastern counties around 09z with showers exiting
as early as Midnight around Vincennes to 2 or 3 AM along the I-74
corridor. 45 knot low level jet, isentropic lift, frontogenesis and
synoptic lift from negatively tilted trough and occluded system were
all combining to produce areas of moderate rain.

With the inversion in place, winds were having a difficult time
tapping the low level jet and mixing down, but still think
eventually there will be some gusts to 30 mph late this evening and
early overnight.

Lightning trends don't support adding thunder, but would not
completely discount a stray rumble.

&&

.Short Term...(This evening through Thursday)
Issued at 255 PM EST Wed Dec 14 2022

* Rain developing this evening, continuing in to tonight
* Gusty winds possible overnight
* Cooler temperatures arrive tomorrow

Rest of Today

Moisture trapped within a low-level inversion has persisted through
the day today. Patchy fog, occasional drizzle, and low ceilings have
therefore been the theme. Various BUFKIT soundings indicate that the
inversion should persist into the evening hours. Temperatures will
gradually rise through remainder of the afternoon into tonight as
warm air advection and thick cloud cover negate nocturnal cooling.

Tonight

A deep trough currently resides over the central Plains states, with
a closed low over the Dakotas. A shortwave trough rounding the base
of the larger-scale trough will pivot northward this evening. As the
shortwave amplifies it'll begin to take on a negative tilt. At the
surface, a potent LLJ will redevelop allowing moisture to increase
from the south. As a result, widespread rainfall is expected to
develop as upper-level divergence increases, PVA is maximized, and
favorable jet dynamics align over low-level convergence and broad
isentropic lift.

Rain should begin between 22z-00z, and become more widespread as the
night progresses. The axis of the heaviest rain will likely occur
along and just to the west of the Illinois border, as that's where
the aforementioned dynamics line up best. Further to the east, rain
will be a bit more showery in nature. Models show non-zero amounts
of CAPE overnight so embedded rumbles of thunder cannot be ruled out
given how much lift there will be.

Aside from the rain, a brief period of gusty winds is also possible
overnight. One important thing needs to go right for this to happen.
Namely, the low-level inversion has to erode away enough to allow
downward momentum transfer to occur. An intensifying surface low
associated with the shortwave will move northward out of the
Mississippi river valley, which will enhance the LLJ, tighten
surface MSLP gradients, and simultaneously increase low-level WAA.
Of these, the last one is key for eroding the inversion. The narrow
surface warm sector of the low is therefore where the best wind
potential lies. Wind gust timing looks to be 00-07z. Gusts should
remain well-below advisory threshold, generally 30-40 mph at most.

Tomorrow

Once the system swings through, winds will shift to southwesterly
and drier air moves in. Additionally, strong cold air advection will
set in, which will mark the beginning of a long stretch of cooler
weather. Breezy conditions persist tomorrow in the better mixed post-
frontal atmosphere, but with the low well to our north only
expecting gusts around 25mph.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 255 PM EST Wed Dec 14 2022

Thursday Night Through Saturday.

The heavier precipitation will have come to an end Thursday night as
the aforementioned strong upper level low pressure system continues
to occlude and approach the Great Lakes region.  This slow moving
low pressure system will keep a fairly persistent forecast in place
late Thursday night through Saturday with surface flow generally
southwesterly while flow aloft is generally easterly to somewhat
northeasterly.

Areas of weak to moderate vorticity circling around the low will
combine with the residual moisture from the midweek rains and very
steep lapse rates near the surface to create occasional flurries
through much of the latter portions of the week.  Flurries will be
most frequent across the northern counties where the upper level
forcing will be stronger.

Sunday Through Wednesday.

The low will finally push away Sunday with zonal flow aloft during
the early work week.  Temperatures will remain below normal with the
lingering cold air aloft and lack of southerly surface flow.  The
pattern will begin to shift going into Wednesday as the next major
weather system nears the area, but there remains a significant
amount of uncertainty as to how and when this system will impact the
area.

Will put low chances for precipitation in, but think the better
chances will be Thursday into Friday. Regarding this system, snow is
looking probable to likely for portions of the Midwest going into
Christmas, but locations, timing, and amounts remain very uncertain.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1212 AM EST Thu Dec 15 2022

Impacts:

* Variable IFR and MVFR ceilings early in the period, giving way to
  a few hours of MVFR.

* VFR will return for a period this morning, but more MVFR ceilings
  will return this afternoon.

* Winds becoming 220-250 early in the period. Some gusts over 30kt
  are likely early near KLAF with over 25kt possible elsewhere.

Discussion:

Occluded front will move through early in the period, with some
gusty winds and variable ceilings. Ceilings should then settle into
MVFR for a period before VFR returns around 12-14Z. However, more
MVFR ceilings will return this afternoon in the wrap-around behind
the system.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...Eckhoff
Long Term...White
Aviation...50
Hazardous weather outlook, Dec 14, 3:20 PM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EST Wed Dec 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-152030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
320 PM EST Wed Dec 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Some wind gusts around 35mph are possible at times tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Dec 15, 12:38 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EST Thu Dec 15 2022

INZ021-030-031-037>042-045>049-051>057-062>065-071-072-150800-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Jackson-Jennings-
Including the cities of Delphi, Flora, Frankfort, Kokomo,
Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville,
Anderson, Muncie, Winchester, Union City, Farmland, Parker City,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Bloomington, Nashville, Columbus, Greensburg, Seymour,
and North Vernon
1238 AM EST Thu Dec 15 2022

...GUSTY WINDS EARLY THIS MORNING...

A low pressure system moving through the area will bring wind
gusts to around 40 MPH at times through 300 AM EST. Gusts will
come first with a front passing through, with additional gusts
expected afterward as rain ends.

Use caution if traveling early this morning, especially if driving
a high profile vehicle.

INZ028-029-035-036-043-044-150800-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville,
Clinton, Fairview Park, Rockville, Montezuma, and Rosedale
1238 AM EST Thu Dec 15 2022

...GUSTY WINDS EARLY THIS MORNING...

A low pressure system moving through the area will bring wind
gusts to around 45 MPH at times through 300 AM EST.

Use caution if traveling early this morning, especially if driving
a high profile vehicle.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tippecanoe

When
December 15, 1:12 AM EST
Where
Tippecanoe forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

A 61 mph gradient wind gust was measured by the Purdue University Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062203.